Cough medicine containing pholcodine to have advisory label; HSA reviewing safety information
The EU has recommended the withdrawal of medicines containing pholcodine from its market, while the UK recently withdrew certain dry cough products.
SINGAPORE: Companies will be required to include an advisory on the labels of medication containing pholcodine in Singapore as a precautionary measure, following a recent safety study conducted in France.
The study reported that people who use pholcodine, a cough suppressant, and undergo general anaesthesia with neuromuscular blocking agents (NMBA) before surgery up to a year later might be at risk of developing a sudden, severe and life-threatening allergic reaction to NMBAs.
Responding to CNA's queries, the Health Sciences Authority (HSA) said on Tuesday (Mar 21) it has since required companies to include on the labels of medication containing pholcodine that patients undergoing general anaesthesia should inform their anaesthetist if they have taken the medicine in the past 12 months.
"HSA has been monitoring this emerging safety issue from this study conducted in France. HSA is currently reviewing the safety information in totality while taking into consideration its relevance to Singapore," it said.
France's regulator of pharmaceutical products recalled four brands of cough syrups based on pholcodine in September last year due to a “severe risk” of allergies.
In December last year, the European Union's regulator of pharmaceutical products recommended that cough products containing pholcodine be withdrawn from the EU market, owing to the risk.
The UK last week also withdrew certain pholcodine-containing cough medicine as a precautionary measure, after assessing the latest evidence.
Pholcodine is one of the several medicines used to treat dry cough, said HSA.
In Singapore, medication containing pholcodine can only be obtained from locally registered healthcare professionals, such as doctors and pharmacists.
HSA added that analyphylaxis or severe allergic reactions associated with NMBAs, which are used to relax the muscles during general anaesthesia, is very rare and the risk remains very small even with the use of medicine containing pholcodine.
"To date, there are no local adverse event reports of NMBA-related anaphylactic reactions suspected to be associated with pholcodine."
HSA also advised members of the public who are undergoing surgery or an operation that requires the use of general anaesthesia to inform their anaesthetist if they have taken any medicine containing pholcodine in the past 12 months
"HSA will keep members of the public updated if there are any significant updates on this safety issue."